Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 12, 2023, 10:27 AM CST for Stone County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2023, 10:27 AM CST (16:27 UTC)
- Expired
- Jan 12, 2023, 11:30 AM CST
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stone County, MS
The radar
The Mobile radar (KMOB), 89 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 10:20 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.2
The text
As transmitted.
619
WUUS54 KMOB 121627
SVRMOB
MSC131-121730-
/O.NEW.KMOB.SV.W.0018.230112T1627Z-230112T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1027 AM CST Thu Jan 12 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Stone County in southeastern Mississippi...
* Until 1130 AM CST.
* At 1027 AM CST, a severe thunderstorm was located 9 miles southeast
of Poplarville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for southeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 500 PM CST for southeastern
Mississippi.
&&
LAT...LON 3087 8934 3091 8889 3068 8888 3068 8934
TIME...MOT...LOC 1627Z 265DEG 29KT 3073 8945
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM2 follow-up statements
184
WWUS54 KMOB 121659
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1059 AM CST Thu Jan 12 2023
MSC131-121730-
/O.CON.KMOB.SV.W.0018.000000T0000Z-230112T1730Z/
Stone MS-
1059 AM CST Thu Jan 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR NORTHEASTERN STONE COUNTY...
At 1059 AM CST, a severe thunderstorm was located 5 miles east of
Perkinston, or 5 miles southeast of Wiggins, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wiggins and Perkinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CST for southeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3076 8914 3089 8914 3091 8889 3074 8888
TIME...MOT...LOC 1659Z 263DEG 41KT 3081 8906
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM322
WWUS54 KMOB 121722
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1122 AM CST Thu Jan 12 2023
MSC131-121731-
/O.EXP.KMOB.SV.W.0018.000000T0000Z-230112T1730Z/
Stone MS-
1122 AM CST Thu Jan 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STONE COUNTY WILL
EXPIRE AT 1130 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 500 PM CST for southeastern
Mississippi.
LAT...LON 3076 8914 3089 8914 3091 8889 3074 8888
TIME...MOT...LOC 1721Z 265DEG 29KT 3082 8887
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 6:02 AM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 12, 6:02 AM CST, 4 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
602 AM CST Thu Jan 12 2023
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 551 AM CST Thu Jan 12 2023
A mix of IFR/MVFR ceilings prevail north of the coast including
some localized dense fog around crestview FL. MVFR ceilings are
expected throughout much of the day, with periods of IFR ceilings
and visibilities due to rain that will accompany a line of showers
and storms set to move eastward across the area ahead of a strong
cold front. Southwesterly winds increase to 15 to 20 knots with
frequent gusts to near 35 knots ahead of the front today then
switch to the west-northwest at 10-15 knots with gusts to near 25
knots as the front moves through. /22
&&
.PREV DISCUSSION... /issued 453 AM CST Thu Jan 12 2023/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Friday)
Issued at 453 AM CST Thu Jan 12 2023
An upper level low pressure system is forecast to move to near the
vicinity of northeast OK/northwest AR/southwest MO early this
morning then opens into a trough as it crosses the Tennessee
Valley by early this evening. The associated cold front will
approach our area mid to late morning, then sweeps from west to
east across the CWA this afternoon into early evening. A narrow
corridor of forced ascent will spread across the area along the
frontal zone today. We expect a narrow line of forced convection
to spread across the forecast area, initially entering interior
southeast MS and southwest AL by mid to late morning before
progressing across the rest of the area through the afternoon.
Timing generally looks to be the 9 AM to 6 PM time frame. MLCAPE
values look to increase to 700- 1000 J/KG across the region as
temperatures increase into the low to mid 70s, especially over
interior areas where SPC has the Slight Risk outlined. Short range
models are pretty much in agreement with increasing 850 mb flow
to 40-55 kt (again strongest over interior areas), with plentiful
deep layer shear. Kinematic and thermodynamic fields will be
supportive of an organized line of convection capable of producing
damaging winds along with the embedded tornado or two. If
discrete cells manage to develop ahead of the line, will also have
to monitor those for rotation and tornado potential.
Strong southwesterly winds increasing to 15-25 mph with frequent
gusts to 35 mph have also warranted the issuance of a Wind
Advisory for today. Strong southwesterly flow will also result in
increasing surf along area beaches and barrier islands, especially
on the Florida panhandle side. With potential for surf heights to
rise to 4- 6 feet, a High Surf Advisory this afternoon through
early evening remains in effect. A HIGH risk of dangerous rip
currents will occur through tonight.
Deep layer northwesterly flow will occur tonight through Friday as
the upper trough digs into a stronger and larger trough over the
eastern CONUS and strong high pressure at the surface builds over
the Lower Mississippi River Valley. This pattern will allow for a
cold, dry airmass to advect into the local region, giving way to
rain-free conditions and below average temperatures. Lows tonight
will be in the upper 30s northwest to mid 40s southeast. Highs
Friday will only manage to climb into the upper 40s to mid 50s. A
High Risk of rip currents Thursday night decreases to a Moderate
Risk on Friday. /21 /96 /22
SHORT TERM...
(Friday night through Saturday night)
Issued at 453 AM CST Thu Jan 12 2023
Dry and chilly conditions are expected as we head into the
weekend. Northwesterly flow aloft will persist through Saturday
night as a longwave trough moves out over the western Atlantic and
an upper ridge builds into the Lower Mississippi Valley. At the
same time, surface ridging will begin to build in from the west
which will allow for a persistent northwesterly flow at the
surface. This deep layer northwesterly flow will advect a drier
airmass into the region with dry conditions and mostly clear skies
expected through the period. Temperatures will also be on the
cooler side given the deep layer northwesterly flow. Lows on
Friday and Saturday nights will likely dip into the upper 20s to
low 30s north of I-10 and the mid to upper 30s closer the coast.
Highs on Saturday are expected to top out in the upper 40s to mid
50s. /14
LONG TERM...
(Sunday through Wednesday)
Issued at 453 AM CST Thu Jan 12 2023
Dry conditions persist into Sunday as an upper ridge moves across
the Southeastern US. A coinciding surface high pressure will also
move eastward over the area on Sunday. The progression of the
surface high pressure will cause northerly surface winds to become
southerly by the afternoon. Temperatures will moderate rather
quickly as a result of the southerly flow with highs reaching into
the upper 50s and low to mid 60s. Lows Sunday night will follow a
similar trend with temperatures ranging from the mid 40s to lower
50s over western parts of the area and the mid 30s to lower 40s
over eastern parts of the region.
As we head into early next week, an upper trough will pivot across
the Plains and into the Great Lakes region. This current
trajectory will keep the best upper jet dynamics to our north,
with a mostly zonal flow aloft generally prevailing over the area.
Southerly flow at the surface will result in low-level moisture
slowly increasing through the period. Additionally, a weakening
front, associated with the upper trough, will approach our region
Monday night before stalling over, or just to the north of our CWA
by Tuesday. Weak ascent associated with this boundary and the
increased moisture will cause rain chances to increase Monday
afternoon and into Tuesday. Slight ridging then looks to briefly
build in overhead on Wednesday as another upper trough lifts into
the central US. Temperatures will continue to warm through next
week with highs increasing into the middle 70s by Wednesday with
lows in the mid 50s and lower 60s. /14
MARINE...
Issued at 453 AM CST Thu Jan 12 2023
Southwesterly flow will increase today ahead of an approaching
cold front. A Small Craft Advisory is now in effect for all bays
and sounds in addition to coastal waters from mid morning today
through early Friday morning, while the advisory continues for
south Mobile Bay, the Mississippi Sound, and offshore waters into
early Saturday morning. Seas will also build to 4-7 feet. /21 /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 74 41 54 31 55 34 65 50 / 90 0 0 0 0 0 0 0
Pensacola 76 45 56 34 55 37 63 52 / 80 10 0 0 0 0 0 0
Destin 76 48 57 37 56 40 63 52 / 80 40 0 0 0 0 0 0
Evergreen 75 39 50 27 52 27 61 39 / 80 10 0 0 0 0 0 0
Waynesboro 71 38 49 27 52 29 61 44 / 90 0 0 0 0 0 0 0
Camden 71 38 47 27 49 27 59 40 / 90 0 0 0 0 0 0 0
Crestview 76 43 53 31 53 30 61 42 / 80 30 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for ALZ051>060-261>266.
High Rip Current Risk through late tonight for ALZ265-266.
High Surf Advisory from noon today to 9 PM CST this evening for
ALZ265-266.
FL...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Advisory from noon today to 9 PM CST this evening for
FLZ202-204-206.
MS...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MSZ067-075-076-078-079.
GM...Small Craft Advisory from 9 AM this morning to 9 AM CST Friday
for GMZ630-633>636.
Small Craft Advisory from 9 AM this morning to 9 AM CST Saturday
for GMZ631-632-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jan 12, 9:44 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 12 2023
MSZ067-121630-
Wayne MS-
944 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northern Wayne
County through 1030 AM CST...
At 944 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Sandersville, or 10 miles northeast of
Laurel, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8894 3185 8865 3189 8847 3179 8847
3173 8894
TIME...MOT...LOC 1544Z 251DEG 38KT 3178 8900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 9:44 AM CST | Special Weather Statement | MOB | Wayne | 46 min |
| Jan 12, 10:13 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 47 min |
| Jan 12, 10:56 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 64 min |
| Jan 12, 11:12 AM CST | Severe Thunderstorm Warning | MOB | George, Perry, Stone | 27 min |
| Jan 12, 11:40 AM CST | Special Weather Statement | MOB | George | 50 min |
| Jan 12, 11:54 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 66 min |
| Jan 12, 12:08 PM CST | Areal Flood Advisory | MOB | Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.